Paeds · acute-care-resuscitation-and-toxicology
Cardiotoxic and psychotropic medication poisoning
Also known as Paediatric tricyclic antidepressant poisoning · Beta-blocker overdose in children · Calcium channel blocker poisoning in children · Antipsychotic overdose and QT prolongation · High-dose insulin euglycaemic therapy in paediatric overdose
A fellowship approach to the child or adolescent with cardiotoxic and psychotropic medication poisoning: read the ECG and the toxidrome first, lead an ABCDE primary survey with continuous ECG monitoring and bedside glucose, give hypertonic sodium bicarbonate for tricyclic antidepressant cardiotoxicity with a widened QRS, start high-dose insulin euglycaemic therapy for severe beta-blocker and calcium channel blocker overdose, distinguish calcium channel blocker hyperglycaemia from beta-blocker presentation, manage antipsychotic QT prolongation, torsades and neuroleptic malignant syndrome, reserve intravenous lipid emulsion and extracorporeal support for refractory cases, and call the Poisons Information Centre and a toxicologist early.
On this page
Study tools
Your progress
Saved on this device.
Practise this topic
Target exams
Red flags
- A widened QRS in the poisoned child is sodium-channel blockade, most often from a tricyclic antidepressant: give intravenous sodium bicarbonate 1 to 2 mL per kg of 8.4 per cent and repeat to narrow the QRS and raise the pH to 7.45 to 7.55
- Never give a class Ia or Ic antiarrhythmic (quinidine, procainamide, flecainide) or amiodarone for a tricyclic-induced ventricular arrhythmia: each worsens sodium-channel blockade
- Severe beta-blocker or calcium channel blocker overdose needs high-dose insulin euglycaemic therapy, not escalating inotropes alone: insulin 1 unit per kg bolus then 0.5 to 1 unit per kg per hour with glucose, monitoring potassium and glucose hourly
- Hyperglycaemia in a bradycardic, hypotensive poisoned child points to a calcium channel blocker, not a beta-blocker: a bedside discriminator that changes the calcium and insulin plan
- A sustained-release calcium channel blocker can deteriorate late and outlast the initial resuscitation: observe for at least 12 to 24 hours and escalate early
- Antipsychotic overdose prolongs the QT and risks torsades de pointes: give intravenous magnesium, correct potassium and magnesium, and avoid every other QT-prolonging drug
- Any child with cardiotoxic shock, a ventricular arrhythmia or intensive-care needs beyond local support: call senior, intensive care or retrieval, and the Poisons Information Centre, now
Life stages
Care settings
Clinical exam formats
Board mappings
- Acute Care
- Current 2026 PREP curriculum — Learning Objective 2.4.4: Assess and manage infants, children and young people with potential cardiac, respiratory or neurological emergencies or acute poisonings
- Current 2026 PREP curriculum — Learning Objective 2.2.3: Perform acute resuscitation and advanced life support
- Current 2026 PREP curriculum — Learning Objective 2.2.1: Recognise, prioritise and manage an acutely ill infant, child or young person
- Renewed curriculum for first-year trainees from 2027 — Learning goal 11: Acute care and procedures
- Renewed curriculum for first-year trainees from 2027 — Learning goal 17: Acute care
- Clinical Applications
- Medical Sciences
- Long Cases
- Short Cases
- 4. Professional skills and knowledge: Patient management
- 7. Patient safety, including safe prescribing
- General Paediatrics: Resuscitates, stabilises and treats extremely unwell babies, children and young people, liaising with specialist teams, as necessary
- General Paediatrics: Assumes the role of Acute Paediatric Team Leader
- Applied Knowledge in Practice (AKP)
- Theory and Science (TAS)
- Clinical
- History
- Communication
- Video
- General Pediatrics Content Outline — Domain 7: Emergency and Critical Care
- General Pediatrics Content Outline — Universal Task 4: Management and Treatment
- General Pediatrics EPA 7: Recognizing a Severely Ill Patient, Providing Initial Management, and Mobilizing Resources Needed for Continued Care
- Patient Care 5: Patient Management
- Patient Care 4: Clinical Reasoning
- Systems-Based Practice 1: Patient Safety
- Medical Expert
- Pediatrics: Core EPA #2 — Resuscitating and stabilizing critically ill patients
- Pediatrics: Foundations EPA #1 — Recognizing deteriorating and/or critically ill patients and initiating stabilization and management
Overview & Definition
Cardiotoxic and psychotropic medication poisoning is the harmful effect of a prescribed drug on the heart's electrical system or its pumping, recognised first by the ECG and the bedside pattern and treated by supportive care plus a small number of targeted antidotes. The child or adolescent arrives bradycardic or hypotensive, with a widened QRS or a long QT, and your job in the first minute is to protect the airway, attach a continuous ECG, check a bedside glucose, and read the strip — because the QRS width and the QT length decide the antidote. [1] [9]
A toxidrome is a recognisable cluster of signs produced by a class of drug acting through a shared mechanism, and the cardiotoxic toxidromes are read from the heart. The tricyclic antidepressant pattern combines a widened QRS with an anticholinergic picture and hypotension. The beta-blocker and calcium channel blocker patterns combine bradycardia and hypotension with poor perfusion. The antipsychotic pattern combines sedation and QT prolongation. Recognising the pattern is faster and more useful than waiting for a drug level, and it points directly to the immediate treatment. [1] [4]
Management is built around supportive care, because most cardiotoxic drugs are metabolised once the airway, breathing, circulation and the perfusion are held safe. Sodium bicarbonate is the specific antidote for sodium-channel-blockade cardiotoxicity and is given to a defined trigger and a defined endpoint. High-dose insulin euglycaemic therapy is the key therapy for severe beta-blocker and calcium channel blocker overdose, shifting the failing myocardium onto a more efficient fuel. Intravenous lipid emulsion and extracorporeal support are rescue options for the child who does not respond to standard care. [2] [3]
References10ShowHide
- [1]Hoffman RJ, Nillas A Toxidromes and a general approach to poisoning Archives of Disease in Childhood, 2025.PMID 39978865
- [2]Chan BS, Buckley NA Common pitfalls in the use of hypertonic sodium bicarbonate for cardiac toxic drug poisonings Clinical Toxicology (Philadelphia), 2024.PMID 38597366
- [3]Roperia V, Kiani AZ, Jayakumar N High-Dose Insulin Euglycemic Therapy in Concomitant Beta-Blocker and Calcium Channel Blocker Overdose Journal of Investigative Medicine High Impact Case Reports, 2025.PMID 40642834
- [4]Suarez F, Koyfman A, Long B Pearls and Pitfalls for the Emergency Clinician: Beta Blocker and Calcium Channel Blocker Toxicity Journal of Emergency Medicine, 2026.PMID 41833262
- [5]Hu Y, Mujahid K, Ahsan A, et al. Effectiveness of treatments for propranolol toxicity: a systematic review of current approaches and evidence European Journal of Clinical Pharmacology, 2026.PMID 41546730
- [6]Nendumba G, Blackman S, De Lissnyder N, et al. Use of intravenous lipid emulsions in drug-induced toxicities: a 2025 narrative review Annals of Intensive Care, 2025.PMID 41247632
- [7]Besag FMC, Vasey MJ, Hollis C, et al. Neurological Adverse Effects of Antipsychotic Medication in Children and Young People Paediatric Drugs, 2026.PMID 41498920
- [8]Darke S, Duflou J, Lappin J, et al. Characteristics and toxicology of adult deaths due to quetiapine toxicity in Australia, 2000-2024 Journal of Forensic Sciences, 2025.PMID 40588799
- [9]Frithsen IL, Simpson WM Jr Recognition and management of acute medication poisoning American Family Physician, 2010.PMID 20112890
- [10]Cheon JH, Miller M, Thomson D Beyond vasopressor support: VA-ECMO for refractory calcium channel blocker overdose South African Medical Journal, 2025.PMID 41378535